Arkansas, 2016

Flooding in Arkansas, May 26 to 31, 2016

May 26 to 31, 2016 · NWS LZK · 2 events in 1 county or zone

Heavy rain brought flooding to the northeast sections beginning 5/26/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the northeast sections beginning 5/26/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 2:32 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 2:32 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
332 AM CDT THU MAY 26 2016

.SHORT TERM...Today Through Friday Night
On the whole, the synoptic setup is pretty similar to yesterday.
Several weak upper level systems will move through and interact
with moisture and daytime heating and allow for scattered showers
and thunderstorms.

By this afternoon and evening, a more potent upper level system
will move up into the region from the southwest, with showers and
thunderstorms becoming likely. This will continue into Friday and
Friday night, with several more waves of showers and thunderstorms
likely as more systems move up across the region in the mean flow.

It'll continue to be humid the next couple of days, with
temperatures in the 70s and 80s in the daytime and mostly in the
60s at night.

Isolated strong to severe storms will be possible in the short
term periods, primarily this afternoon and on Friday, with
marginally severe hail and damaging winds the primary concern.
Also, any stronger storm would be capable of producing heavy
rainfall, and this would be enough to cause localized flash
flooding issues. However, widespread or organized severe weather
is not anticipated at this time, as it does not appear that there
will be widespread surface-based destabilization, and there is an
over all lack of a synoptic scale forcing mechanism.

Through Friday night, the heaviest rain is expected across the
western portion of the area, where one to three inch amounts will
be possible.
&&

.LONG TERM...Saturday Through Wednesday
Chances for SHRA/TSRA will continue through most of the long term
period as an unsettled pattern will remain over the region through
the holiday weekend. However...the best chances for organized
convection will be early in the period on Sat as an upper level
shortwave trough lifts NE over the plains...with a weak trough
axis lifting NE over the region. Plenty of moisture will remain in
place given the continued SW flow aloft and SRLY SFC flow late
this week into early this weekend. Have only mentioned chance POPs
for Sat due primarily to no significant synoptic scale forcing
mechanisms moving over the state...just a gradual weak upper
trough axis. However...given the high levels of moisture...and
fairly high instability...should see some scattered to numerous
SHRA/TSRA activity Sat afternoon. Wouldn't be surprised if some
storms became SVR...but widespread and organized SVR WX doesn't
look likely at this time.

By late this weekend into the middle of next week...the upper flow
will relax over the region...with generally zonal to partially SW
flow moving over the SRN Plains. Given this setup...think the trend
in convective potential will become more diurnally driven...with
highest POPs during the peak heating of each afternoon. If organized
convective activity were to develop...it would likely be result of
mesoscale features difficult to pinpoint this far out in the
forecast. As a result...have chance POPs during the afternoon
hrs...then slight chance POPs during the overnight timeframe Sun
through Wed.

As for temperatures...will continue with near or just above normal
conditions for much of the period...along with high humidity levels
expected. However...will have the coolest temps forecast for Sat as
more cloud cover and precip coverage is expected.
Otherwise...expect 70s and 80s for highs over most areas...though
some low 90s may be possible over the SRN sections of the CWA. Lows
will be in the 60s and 70s.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     83  68  78  66 /  30  60  70  50
Camden AR         86  70  81  68 /  40  60  70  60
Harrison AR       81  65  74  64 /  30  60  70  60
Hot Springs AR    81  69  78  67 /  40  70  70  60
Little Rock   AR  84  69  81  67 /  40  70  70  50
Monticello AR     86  71  82  68 /  30  60  50  50
Mount Ida AR      81  69  76  67 /  40  70  80  60
Mountain Home AR  83  66  75  65 /  30  60  70  60
Newport AR        85  69  80  68 /  30  60  60  50
Pine Bluff AR     84  70  81  68 /  30  60  60  50
Russellville AR   83  68  77  67 /  40  70  70  50
Searcy AR         84  68  79  67 /  40  70  70  50
Stuttgart AR      85  70  82  68 /  40  60  60  50
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...57 / Long Term...62
Hazardous weather outlook, May 26, 3:14 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
414 AM CDT THU MAY 26 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
414 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY BY TONIGHT...AS AN
UPPER LEVEL SYSTEM MOVES UP FROM THE SOUTHWEST. ISOLATED STRONG TO
SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH
MARGINALLY SEVERE HAIL AND DAMAGING WINDS THE PRIMARY CONCERN.
ALSO...ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY. AGAIN...SOME
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE. HEAVY
RAINFALL WILL AGAIN BE A CONCERN WITH ANY STRONGER STORMS AS WELL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
SATURDAY...SOME OF WHICH COULD BECOME STRONG TO SEVERE. EXPECT LARGE
HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS. HOWEVER...THE
THREAT FOR WIDESPREAD AND ORGANIZED SEVERE WEATHER WILL REMAIN
SOMEWHAT LOW FOR SATURDAY AS THE MAIN ENERGY WITH THE STORM SYSTEM
MOVES NORTH OF THE REGION.

BEYOND SATURDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN
IN THE FORECAST EACH DAY. HOWEVER...EXPECT MORE ISOLATED
ACTIVITY...AND WITH BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
EXPECTED DURING THE AFTERNOON HOURS. ORGANIZED AND WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.
HOWEVER...SOME ISOLATED STRONG TO SEVERE STORMS COULD BE SEEN...AS
WELL AS SOME LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME...DUE TO THE
LIMITED NATURE OF THE SEVERE WEATHER THREAT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

57/62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Woodruff

When
May 26, 4:30 AM CST to May 31, 11:59 PM CST
Where
Woodruff County, 2.57 mi WNW of Augusta to 1.54 mi WSW of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.290, -91.414

Heavy rain brought flooding to the White River at Augusta.

Flood, Woodruff

When
May 27, 5:00 PM CST to May 31, 11:59 PM CST
Where
Woodruff County, 0.78 mi SW of Riverside to 0.6 mi SSW of Riverside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.274, -91.241

Heavy rain brought flooding to the Cache River at Patterson.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639225, 639226.